North Carolina, 2008

Damaging Winds and Lightning Strike in North Carolina, August 15, 2008

August 15, 2008 · NWS RAH · 4 events in 3 counties and zones

During the afternoon of August 15th a few isolated severe thunderstorms developed along the piedmont trough resulting in wind damage and several home fires from lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

During the afternoon of August 15th a few isolated severe thunderstorms developed along the piedmont trough resulting in wind damage and several home fires from lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 1:45 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 15, 1:45 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT FRI AUG 15 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL PERSIST ACROSS CENTRAL VIRGINIA
THROUGH CENTRAL NORTH CAROLINA THROUGH TONIGHT... AS A SERIES OF
UPPER LEVEL DISTURBANCES PASSES OVER THE AREA. SLIGHTLY DRIER AIR
WILL WORK INTO THE REGION FROM THE NORTHWEST SATURDAY... ALTHOUGH A
PERSISTENT TROUGH OF LOW PRESSURE WILL KEEP THE WEATHER UNSETTLED...
ESPECIALLY ALONG AND EAST OF INTERSTATE 95... THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 220 PM FRIDAY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM THIS
EVENING ACROSS NORTHERN AND WESTERN SECTIONS OF CENTRAL NC...
INCLUDING THE TRIANGLE AND TRIAD AREAS.

THE COLUMN CONTINUES TO DESTABILIZE THIS AFTERNOON WITH MUCAPES
EXCEEDING 2000 J/KG WITH MLCAPES OF 1000-1500 J/KG. EFFECTIVE BULK
SHEAR IS UP TO 30-35 KTS... SUFFICIENT FOR ORGANIZED STORMS... AND
LOW LEVEL LAPSE RATES HAVE STEEPENED TO 8.5 C/KM WITH GOOD HEATING
SO FAR TODAY ACROSS THE AREA. THESE FAVORABLE THERMODYNAMICS WITH
ADDITIONAL LIFT FROM MID LEVEL PERTURBATIONS AND FORCING IN THE
RIGHT ENTRANCE REGION OF THE UPPER JET SHOULD CONTINUE TO SUPPORT AT
LEAST SCATTERED STORMS THROUGH MID EVENING... WITH DISCRETE CELLS OR
BOWING SEGMENTS TRAVERSING WEST TO EAST ACROSS THE AREA. THE 30+ C
THETA-E DIFFERENCE IN THE LOWEST 300 MB OF THE 12Z GSO SOUNDING AND
THE INCREASING DOWNDRAFT CAPE TO MORE THAN 800 J/KG AT LAST
OBSERVATION WOULD FAVOR DAMAGING WIND AS THE PRIMARY THREAT... BUT
THE MARGINAL MID LEVEL LAPSE RATES OF LESS THAN 5.5 C/KM SHOULD
LIMIT INTENSE ACCELERATIONS IN THE HAIL GROWTH ZONE AND HENCE MAY
KEEP LARGE HAIL OCCURRENCES TO A MINIMUM.

THE SEVERE WEATHER RISK SHOULD SPREAD INTO EASTERN PORTIONS OVER THE
AREA EAST OF I-95 LATE THIS AFTERNOON INTO MID EVENING. THE LATEST
NAM... WHICH HANDLED THE ISOLATED NORTHERN SC STORMS QUITE WELL
EARLY THIS MORNING... DROPS CONVECTION SOUTHEAST OF OUR CWA SHORTLY
AFTER MIDNIGHT... AND THIS LOOKS REASONABLE AS THE COLUMN STARTS TO
STABILIZE WITH THE LOSS OF HEATING. HOWEVER IN THE FAR SOUTHEAST
CWA... WITH THE LIKELIHOOD OF POOLING LOW LEVEL MOISTURE...
CONTINUED HIGH SURFACE DEW POINTS AND PRECIPITABLE WATER... AND THE
LINGERING PRESENCE OF THE UPPER JET RIGHT ENTRANCE REGION... WE MAY
SEE A RISK OF SHOWERS AND ISOLATED STORMS THERE WELL INTO THE NIGHT.
WILL CONTINUE LOW TEMPS ABOVE GUIDANCE... 63-68. -GIH

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
AS OF 230 PM FRIDAY...
SATURDAY...SHORT-TERM MODELS SUGGEST THAT THE DIFFUSE SURFACE TROUGH
AND LOW-LEVEL THETA-E AXIS WILL EXTEND ACROSS THE COASTAL PLAINS
SATURDAY MORNING. THE GFS THEN HINTS THAT THE SURFACE TROUGH
RETROGRADING SLIGHTLY WESTWARD INTO THE SANDHILLS...CENTRAL PIEDMONT
BY THE AFTERNOON AS THE SHORTWAVE ENERGY PIVOTS ACROSS THE
REGION...THROUGH THE BASE OF THE POSITIVELY TILTED MID-LEVEL TROUGH.
MUCH LIKE TODAY...STEEP LOW-LEVEL LAPSE RATES WILL SUPPORT MLCAPE
VALUES OF 1500 TO 2000 JOULES ACROSS THE SOUTH AND SOUTHEAST...WITH
DEEP LAYER CYCLONIC FLOW AROUND 25KTS. AGAIN LIKE TODAY...MID-LEVEL
LAPSE RATES ARE NOT OVERLY IMPRESSIVE...LESS THAN 6 C/KG...ALTHOUGH
THEY INCREASE IN THE WEST LATE IN THE AFTERNOON WITH THE ARRIVAL OF
THE SHORTWAVE DYNAMICS. COULD SEE AN ISOLATED STORM OR TWO REACH
SEVERE LIMITS...SO WILL MENTION THE THREAT OF SEVERE IN THE HWO
MAINLY FROM US 1 EAST. HIGHS IN THE MID TO UPPER 80S.

SATURDAY NIGHT THROUGH MONDAY...
MID-LEVEL SHORTWAVE ENERGY SWINGS EAST OF THE AREA SATURDAY
NIGHT...BUT LEAVES BEHIND MID AND UPPER LEVEL TROUGHINESS OVER THE
AREA THROUGH MONDAY.  THE GFS IS MORE AMPLIFIED WITH THE TROUGH THAN
THE NAM...AND THUS HANGS UP THE SURFACE TROUGH AND ASSOCIATED
MOISTURE FARTHER NORTH FARTHER ALONG THE COASTAL PLAIN REGION...AND
CONSEQUENTLY DEVELOPS CONVECTION ACROSS THE SOUTHEAST ZONES SUNDAY
AFTERNOON WITH MLCAPES AROUND 500 TO 700 J/KG. A WEAK 1016 MB
SURFACE RIDGE ATTEMPTS TO BUILD INTO WESTERN NC...RESULTING IN
SIGNIFICANTLY DRIER AND STABLE CONDITIONS IN THE NORTHWEST PIEDMONT.
WILL ADD AN ISOLATED/SLIGHT CHANCE POP ACROSS THE SOUTHERN TIER FOR
SUNDAY AFTERNOON. HIGHS IN THE LOWER TO MID 80S ACROSS THE PIEDMONT
WITH UPPER 80S IN THE COASTAL PLAIN.

LOW-LEVEL THETA-E AXIS SHIFTS EAST ON MONDAY...IN CONJUNCTION WITH
DAMPENING MID-LEVEL TROUGH AXIS. RAIN CHANCES LOOK TO BE EAST OF THE
AREA...ALONG THE IMMEDIATE COAST. WILL REMOVE SLIGHT CHANCE ACROSS
THE EAST. NEARLY IDENTICAL THICKNESSES TO SUNDAY...BUT LESS IN THE
WAY OF CLOUDS/PRECIP...HIGHS IN THE 85 TO 90. LOWS IN THE LOWER TO
MID 60S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 230 PM FRIDAY...
AT THE START OF THE PERIOD...ALL ATTENTION WILL TURN SOUTH TOWARDS
THE WESTERN CARIBBEAN/EASTERN COAST OF FLORIDA AS THERE IS STRONG
CONSENSUS AMONG BOTH DYNAMICAL AND HURRICANE MODELS THAT THE
TROPICAL WAVE CURRENTLY OVER PUERTO RICO/DOMINICAN REPUBLIC...WILL
STRENGTHEN INTO A TROPICAL CYCLONE AS IT MAKES A TURN TOWARDS THE
NORTH.

THERE IS NO DOUBT THAT THE TWO CRITICAL FEATURES THAT WILL GREATLY
INFLUENCE THE EVENTUAL TRACK OF THIS TROPICAL ENTITY WILL BE THE
WESTERN EXTENT OF THE BERMUDA HIGH AND THE MID-LEVEL WEAKNESS LEFT
BEHIND THE DEPARTING NE CONUS/SOUTHERN CANADA S/W TROUGH. THE ECMWF
AND GFS ARE UNIQUE WITH ONE ANOTHER WITH THE EVOLUTION OF THESE
FEATURES...AS BOTH FALL WITHIN THE ENVELOPE OF THE VARIOUS HURRICANE
MODEL TRACKS. AS IT ALWAYS THE CASE...STORM INTENSITY REMAINS QUITE
UNCERTAINTY....AS THE SYSTEM WILL GREATLY IMPACTED BY SEVERAL
LANDMASSES AS IT TRACKS THROUGH THE CARIBBEAN...WITH THE POTENTIAL
TO THEN MOVE NORTH...PARALLELING THE WARM WATERS OF THE GULF STREAM.
SO INTENSIFICATION WILL BE A CONCERN. ALL INTERESTS ANYWHERE ACROSS
THE SOUTHEASTERN US WILL NEED TO CONTINUE TO MONITOR THE LATEST
FORECAST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

WILL CONTINUE TREND OF PREVIOUS FORECAST OVER CENTRAL NC...WITH A
DIURNAL TREND IN POPS...WITH SLIGHT CHANCE POPS EARLY TO MID WEEK
INCREASING TO SMALL CHANCE POPS THU AND FRIDAY. TEMPERATURES NEAR
CLIMATOLOGY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 230 PM FRIDAY...

WITH SCATTERED STORMS LIKELY TO AFFECT ALL CENTRAL NC TAF SITES
THROUGH 02Z THIS EVENING... WE ARE LIKELY TO SEE A 1-2 HOUR PERIOD
OF MVFR-IFR CIGS AND VSBYS WITH TYPICAL THUNDERSTORM WINDS... 15 KTS
GUSTING TO 30 KTS... ALTHOUGH AN ISOLATED STORM OR TWO MAY PRODUCE
SEVERE WINDS OVER 50 KTS. AVIATION INTERESTS SHOULD BE ESPECIALLY
ALERT IN AND WELL AROUND STORMS THROUGH THIS EVENING. OTHERWISE...
NOTHING MORE THAN SCATTERED TO BROKEN CLOUDS AOA 5000 FT WILL
PERSIST THROUGH THE EVENING... FOLLOWED BY MVFR VSBYS IN FOG AFTER
08Z TONIGHT. ANY FOG SHOULD DISSIPATE BY 13Z... AND VFR CONDITIONS
WILL PREVAIL INTO EARLY SATURDAY AFTERNOON.

LOOKING BEYOND 18Z SATURDAY... EXPECT ANOTHER CHANCE OF STORMS
SATURDAY AFTERNOON/EVENING... ONLY AN ISOLATED RISK AT INT/GSO/RDU
WITH A BETTER CHANCE AT RWI AND ESPECIALLY FAY. MVFR FOG IS POSSIBLE
SUNDAY MORNING... AND MORE STORMS ARE POSSIBLE AT FAY SUNDAY
AFTERNOON/EVENING. OTHERWISE... VFR CONDITIONS ARE ANTICIPATED. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...HARTFIELD
Hazardous weather outlook, Aug 15, 2:49 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT FRI AUG 15 2008

NCZ007>009-021>025-038>040-073-074-083-162000-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-ANSON-
349 PM EDT FRI AUG 15 2008

...SEVERE THUNDERSTORM WATCH 833 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK SURFACE TROUGH
OVER THE WESTERN PIEDMONT WILL SUPPORT SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. INCREASING LOW LEVEL MOISTURE AND
STRONG DAYTIME HEATING WILL BRING A THREAT OR LARGE HAIL AND
DAMAGING THUNDERSTORM WIND GUSTS WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ028-042-043-077-078-085-086-088-089-162000-
EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
349 PM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK SURFACE TROUGH
OVER THE WESTERN PIEDMONT WILL SUPPORT SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. INCREASING LOW LEVEL MOISTURE AND
STRONG DAYTIME HEATING WILL BRING A THREAT OR LARGE HAIL AND
DAMAGING THUNDERSTORM WIND GUSTS WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
AFTERNOON AND EVENING...MAINLY FROM HWY US 1 EAST...AS THE SURFACE
TROUGH SHIFTS OVER THE COASTAL PLAINS. SOME OF THE STRONGER STORMS
COULD REACH SEVERE LIMITS...AS STRONG AFTERNOON HEATING IS EXPECTED.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT IN ANY
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ010-011-026-027-041-075-076-084-162000-
WARREN-HALIFAX-FRANKLIN-NASH-WAKE-MOORE-LEE-RICHMOND-
349 PM EDT FRI AUG 15 2008

...SEVERE THUNDERSTORM WATCH 833 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK SURFACE TROUGH
OVER THE WESTERN PIEDMONT WILL SUPPORT SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. INCREASING LOW LEVEL MOISTURE AND
STRONG DAYTIME HEATING WILL BRING A THREAT OR LARGE HAIL AND
DAMAGING THUNDERSTORM WIND GUSTS WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
AFTERNOON AND EVENING...MAINLY FROM HWY US 1 EAST...AS THE SURFACE
TROUGH SHIFTS OVER THE COASTAL PLAINS. SOME OF THE STRONGER STORMS
COULD REACH SEVERE LIMITS...AS STRONG AFTERNOON HEATING IS EXPECTED.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT IN ANY
STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

The radar

The Raleigh/Durham radar (KRAX), 42 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 15, 2:55 PM EST
Where
Chatham County, 2.89 mi ENE of Wilsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.740, -78.950

Several trees were blown down at the intersection of Highway 64 and New Hill Road.

Lightning, Wake

When
August 15, 3:00 PM EST
Where
Wake County, Raleigh
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
35.800, -78.670

Two homes struck by lightning in the Raleigh caught fire resulting in extensive damage to each home.

Thunderstorm Wind, Wake

When
August 15, 3:12 PM EST
Where
Wake County, Bayleaf
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
35.930, -78.650

Fire crews responded to a tree which fell onto a parked vehicle near Durant Road and Mount Vernon Church Road. The car was unoccupied at the time.

Thunderstorm Wind, Anson

When
August 15, 7:16 PM EST
Where
Anson County, 3.67 mi WSW of Wadesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.950, -80.160

Law enforcement reported several trees which were blown down on White Store Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114323, 114326, 114324, 114325.